Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 31, NWS Norman, OK

July 10, 1997Grady County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 10, 1997, 9:05 PM CDT for Grady County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 1997, 9:05 PM CDT (02:05 UTC)
Expired
Jul 11, 1997, 12:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grady County, OK

The radar

The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 110205
FFWOKC
OKC051-110500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT THU JUL 10 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1200 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN GRADY

INCLUDING THE FOLLOWING LOCATIONS
     RUSH SPRINGS...ACME...AGAWAM...NINNEKAH

AT 905 PM CDT RADAR INDICATED VERY HEAVY RAIN EXTENDING FROM NEAR RUSH
SPRINGS... TO AGAWAM... TO NINNEKAH. IN EXCESS OF 2.5 INCHES OF RAIN HAS
FALLEN ACROSS PORTIONS OF THE AREA THROUGH THE EVENING. ADDITIONAL HEAVY
RAINFALL IN NORTHEAST COMANCHE COUNTY WILL ALSO BE SPREADING INTO THE
SOUTHERN PART OF THE GRADY COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADdS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH. IT ONLY TAKES A FOOT OR TWO OF
FLOWING WATER TO WASH MOST CARS AWAY.

CJS
LAT...LON 3478  9777 3471  9807 3501  9804 3517  9770

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:03 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 4:03 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT THU JUL 10 1997

THINGS ARE GETTING KIND OF HECTIC AROUND HERE SO WILL BE BRIEF.
SHOWERS AND THUNDERSTORMS HAVE DVLPD IN MST AXIS WHICH EXTENDS FROM
THE NORTH CNTL TO SOUTHWEST ZNS THIS AFTN. OUTFLOW BNDRY HELPED TO
GET A COUPLE OF SVR STMS GOING OVR N CNTL ZNS WITH ENHANCED
CONVERGENCE/BACKING OF LOW LVL WINDS. ANTOHER LARGE BATCH OF STMS HAS
DVLPD OVR W TEXAS IN ASSOC WITH S/WV THAT WILL MOVE NEWD TWD WRN ZNS
AS PROGGED BY ALL MDLS. EVEN THOUGH FFG IS NOT TOO LOW...WITH INCRSD
MSTR AND POSSIBLE TRAIN ECHOES...WILL ISSUE A FLASH FLOOD WATCH FOR N
CNTL AND SW OK FOR TNGT.

HAVE OPTED TO KEEP CHC TO SLGT CHC POPS THRU REST OF EARLY PDS WITH
NOT TOO MUCH CHANGE IN CURRENT AIRMASS...ALTHOUGH EXPECT LESS PRECIP
BY SAT WHEN CAP SHOWS SIGNS OF STRENTHENING.

DIDN'T STRAY TOO FAR FROM NGM MOS...FAN TEMPS LOOKED A BIT LOW.

FCSTID = 17/MMT
OKC   71  92  72  94 /  30  30  30  20
HBR   70  92  72  98 /  60  30  20  20
SPS   71  93  73  98 /  40  30  20  20
GAG   69  90  71  97 /  20  30  20  20
PNC   74  90  75  96 /  60  30  30  20
DUA   73  93  74  95 /  20  20  30  30

.OKC...
OK...FLASH FLOOD WATCH TNGT FOR ZONES OKZ006>008...
OKZ011>013...OKZ015>018...OKZ021>023...OKZ033>036...OKZ038.

TX...NONE.

In the hours before

Local storm report, Jul 10, 8:30 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
830 PM CDT THU JUL 10 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    5 W PONCA CITY            OK   ...WIND DAMAGE...
07/10/97   KAY                            15 FOOT BY 75 FOOT WOODEN
                                          HORSE BARN DEMOLISHED AND
                                          BLOWN INTO SEVERAL HORSE
                                          TRAILERS.

0330 PM                              OK   SEVERAL ROADS IN KAY COUNTY
07/10/97   KAY                            CLOSED DUE TO HIGH WATER.

0500 PM    VERNON                    TX   ...WIND DAMAGE...
07/10/97   WILBARGER                      LARGE TREE LIMBS BROKEN.
                                          SEVERAL POWER LINES DOWNED.
                                          ROOF BLOWN OFF OUTBUILDING
                                          IN CITY PARK.

0635 PM    16 N FREEDOM              OK   58 MPH WIND MEASURED AT
07/10/97   WOODS                          MESONET SITE.

0700 PM    5 E LAWTON                OK   60 MPH WIND.
07/10/97   COMANCHE

0730 PM    1 W ELGIN                 OK   US HWY 277 UNDER 2.5 FEET
07/10/97   COMANCHE                       OF WATER.

0800 PM    CYRIL                     OK   1 FOOT DEEP WATER IN BUSINESS
07/10/97   CADDO                          DISTRICT.

0815 PM    2 W CYRIL                 OK   BRIDGE PARTIALLY WASHED OUT BY
07/10/97   CADDO                          HIGH WATER.

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:35 PM CDTFlash Flood WarningOUNCaddo, Comanche2 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.